Florida, 2013

Funnel Clouds in Florida, September 12, 2013

September 12, 2013 · NWS MLB · 2 events in 1 county or zone

Funnel clouds were observed near Interstate 95 and Martin Highway and also near Sewalls Point in Martin County within a few minutes of each other during mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Funnel clouds were observed near Interstate 95 and Martin Highway and also near Sewalls Point in Martin County within a few minutes of each other during mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 12, 1:54 PM EST, 3 minutes earlier.

Area forecast discussion, Sep 12, 1:54 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
254 PM EDT THU SEP 12 2013

.DISCUSSION...
TONIGHT...WESTERLY STEERING AND AN UNSTABLE LATE AFTERNOON
AIRMASS WL KEEP SCT PCPN WITH SOME EMBEDDED STORMS GOING INTO THE
EVENING. LOSS OF HEATING WL COINCIDE WITH REDUCED COVERAGE TOWARD
DUSK WITH MOST ACTIVITY SHIFTING TO THE WARMER WATERS DURING THE
EVENING.

FRI...ATLC HIGH PRESSURE RIDGE WILL BEGIN TO RE-ESTABLISH OVER THE
PENINSULA. LIGHT STEERING AND AMPLE MOISTURE WILL LEAD TO
DEVELOPMENT OF SLOW MOVING AFTN STORMS WITH BOUNDARY COLLISIONS
AN EAST COAST BREEZE BOUNDARY MOVING INLAND WL LIKELY FACTOR ON
INITIAL STORM DEVELOPMENT. WILL KEEP A 30 TO 40 PERCENT MENTION
WITH SLIGHTLY HIGHER COVERAGE OVER AREAS SOUTH OF METRO ORLANDO TO
LAKE OKEECHOBEE.

FRI NIGHT...(MODIFIED PREV DISC) SHOWERS AND STORMS END FRI
EVENING. ONSHORE WINDS IN THE EVENING BECOME LIGHT LATE OVERNIGHT
AS TEMPERATURE INVERSIONS FORM AND LOWEST LEVELS OF THE ATMOSPHERE
DECOUPLE. LOWS IN THE LOW 70S.

SAT-SUN...HIGH OVER THE OHIO RIVER VALLEY RIDGES SOUTH OVER THE
SOUTHEAST AND FLORIDA WHILE THE CENTER OF THE HIGH MOVES SLOWLY EAST
TO THE U.S. EAST COAST. AFTERNOON RAIN CHANCE 30 TO 40 PERCENT AND
20 PERCENT IN THE EVENING FOR THE INTERIOR AND LATE OVERNIGHT AT THE
COAST FOR COASTAL CONVERGENCE SHOWERS AND STORMS. ONSHORE FLOW
MODERATES TEMPERATURES WITH HIGHS IN THE LOW 90S IN THE INTERIOR AND
UPPER 80S/AROUND 90 AT THE COAST WHERE SEA BREEZE PUSHING THROUGH
DURING THE EARLY AFTERNOON SLOWED DOWN DAYTIME HEATING AT THE COAST.

MON-WED...THE CENTER OF THE HIGH PRESSURE SYSTEM TO THE NORTH
CONTINUES ITS EASTWARD TRACK ENTERING THE WESTERN ATLANTIC MONDAY
NIGHT AND AWAY FROM THE U.S. EAST COAST TUE AND WED. PERSISTENT
EASTERLY FLOW ALONG THE SOUTHERN PERIPHERY OF THE ELONGATING HIGH
PRESSURE SYSTEM.  THE ONSHORE FLOW PATTERN WILL FAVOR ISOLATED
SHOWERS/STORMS ALONG THE COAST AND SCATTERED STORMS WELL INLAND
DURING THE AFTERNOON.

&&

.AVIATION...
OCNL MVFR CONDS AT SITES WHICH EXPERIENCE PCPN THROUGH 00Z.
BECOMING VFR AREAWIDE SITES OVERNIGHT WITH PSBL GROUND FOG TOWARD
DAYBREAK FRI.

&&

.MARINE...
TONIGHT...SEAS 2-3 FT WITH OCCASIONALLY HIGHER WINDS/SEAS NEAR PCPN
DURING THE EVENING. REDUCED SEA STATE INTO FRI WITH HIGH PRESSURE
BECOMING RE-ESTABLISHED OVER CENTRAL FL INTO SAT.

FRI-SAT...WINDS BECOME ONSHORE AT THE COAST IN THE AFTERNOON AS
THE SEA BREEZES FORM AND MOVE ASHORE. WINDS SHIFT BACK OFFSHORE IN
THE EVENING AND OVERNIGHT WITH THE LOSS OF THE SEA BREEZE
COMPONENT.

SAT NIGHT-MON...THE WEAK SURFACE TROUGH DISSIPATES OVERNIGHT SAT.
THE LIGHT WESTERLY FLOW TRANSITIONS TO ONSHORE SUN AND REMAINS
ONSHORE MON AS EASTERLY WINDS ESTABLISH THEMSELVES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  90  73  92 /  20  30  20  30
MCO  72  92  74  94 /  20  30  20  30
MLB  71  88  74  91 /  20  40  20  30
VRB  68  90  73  90 /  20  40  20  30
LEE  73  93  75  94 /  20  30  20  30
SFB  73  92  75  94 /  20  30  20  30
ORL  74  92  76  94 /  20  30  20  30
FPR  69  87  71  90 /  20  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

JP/DKW/ALM
Hazardous weather outlook, Sep 12, 9:37 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1037 AM EDT THU SEP 12 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-122200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1037 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
THE ATMOSPHERE SHOULD BE A LITTLE MORE MOIST TODAY...SO WITH
DAYTIME HEATING...ISOLATED STORMS WILL INITIATE ALONG THE EAST
COAST SEA BREEZE BY EARLY IN THE AFTERNOON. INCREASING BOUNDARY
INTERACTIONS THROUGH LATE IN THE DAY SHOULD LEAD TO SCATTERED
STORMS...ESPECIALLY OVER INLAND AREAS. THE MAIN HAZARDS IN A FEW
STRONG AFTERNOON STORMS WILL BE FREQUENT LIGHTNING STRIKES AND
STRONG WIND GUSTS UP TO 40 MPH. WEAK STEERING WINDS OVER THE AREA
WILL ALSO LEAD TO SLOW AND ERRATIC STORM MOTION WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.FLOOD IMPACT...
A FEW SLOW MOVING STRONG STORMS COULD PRODUCE 2 TO 3 INCHES OF
RAIN IN A SHORT PERIOD OF TIME...RESULTING IN LOCAL PONDING WATER
PROBLEMS.

.RIP CURRENT IMPACT...
A SMALL EASTERLY SWELL WILL CONTINUE A MODERATE RIP CURRENT RISK.
CHECK WITH OCEAN RESCUE PERSONNEL ABOUT THE LOCAL SURF DANGERS
AND SWIM WITHIN SIGHT OF A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
SLOW MOVING STORMS OVER THE ATLANTIC WATERS MAY PRODUCE LOCAL
WIND GUSTS AROUND 30 KNOTS. A FEW STRONG AFTERNOON STORMS MAY
PRODUCE WIND GUSTS TO 40 MPH OVER INLAND LAKES.

.WATERSPOUT IMPACT...
LIGHT WINDS AND A RATHER MOIST ATMOSPHERE COULD PRODUCE ISOLATED
WATERSPOUTS ALONG CLOUD LINES OVER THE ATLANTIC AND INTRACOASTAL
WATERS. ONE OR TWO WERE REPORTED WITHIN THE PAST 24 HOURS. ANY
WATERSPOUTS WILL BE SLOW MOVING BUT MARINERS SHOULD BE ALERT IF
NAVIGATING IN OR AROUND SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED AFTERNOON AND EVENING LIGHTNING STORMS WILL OCCUR THROUGH
LATE WEEK AS A WEAK HIGH PRESSURE RIDGE LANGUISHES OVER THE SOUTH
PART OF THE PENINSULA AND PRODUCES A LIGHT OFFSHORE WIND FLOW.

AN ONSHORE WIND FLOW WILL SET UP BY SUNDAY...WHICH WILL RESULT IN
THE MAIN CHANCE FOR AFTERNOON STORMS SHIFTING TO THE INTERIOR AND
WESTERN PORTIONS OF THE PENINSULA.

THE RIP CURRENT RISK SHOULD REMAIN AT LEAST MODERATE THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK DUE TO A SMALL EASTERLY SWELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY/WEITLICH

The radar

The Melbourne radar (KMLB), 109 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Martin

When
September 12, 1:57 PM EST
Where
Martin County, 7.41 mi W of Palm City
Reported by
Law Enforcement
Coordinates
27.160, -80.390

A Martin County Sheriffs Deputy reported a funnel cloud near Interstate 95 and Martin Highway.

Funnel Cloud, Martin

When
September 12, 2:01 PM EST
Where
Martin County, Waveland
Reported by
Law Enforcement
Coordinates
27.200, -80.200

A funnel cloud was observed near Sewalls Point.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468935, 468936.